May 19, 2008
This is a Public
Service Announcement and Iím going to insist Natalie posts it.
A bit of
A few days ago,
I was in London for a job interview and to find an apartment.† For some time prior to that, Iíd been having
breakthrough moments on my seizure drugs Ė little zappy ďoh my God, Iím going
to have a grand malĒ episodes.† Theyíre
scary:† really scary.†
But so far, this
drug had been working for me, so I went anyway.
And I had a
bunch of seizures.† The first during the
I managed to get
back to Toronto, though I was convinced that it was curtains.† I scrambled to get my affairs in order Ė I
gave Natalie instructions with respect to my will and my powers of attorney and
ran around this apartment, desperately trying to get everything sorted so I
could go into hospital and die.†
Because I was
entirely convinced that was what was going to happen.† Iíve never felt so ill in my life.
Once I got there,
the initial concern was a bleed in my brain.†
Because Iím on blood thinners and Iíd fallen and hit my head, this was a
reasonable and even probable diagnosis.
But the hospital
I went to Ė Sunnybrook, in Toronto -- is a regional trauma centre for the
Golden Horseshoe, and this was the first long weekend of the summer:† what the medical profession calls the first
day of ďtrauma seasonĒ Ė the first day when everyone goes out and gets drunk
and stupid and proves Darwin right.†
People were being airlifted in from as far away from Niagara Falls with
hideous life-threatening injuries.† A
lot of them didnít make it.
Even though I
was prioritized the moment I walked in, I still waited nearly 6 hours before I
was seen.† And then another 7 before I
got in for a CT scan.† They ruled out
the bleed, doubled my anticonvulsant dose and told me that Iíd have to come
back for the rest of the neurological tests Iíd require Ė sitting around was
pointless.† It wouldnít make it happen
any faster, there were no beds, the ER was stuffed to the rafters (one guy had
died while waiting to be seen) and I was in no immediate danger of dying as far
as they could tell.† Theyíd call me to
They think that
in addition to the grand mals, Iíve been having partial seizures but theyíre
not sure why.† Part of it was because my
drug levels were sub-therapeutic.† More
tests need to be done to see if thereís any other cause.
preamble.† Hereís the public service
These are really
shitty drugs with HORRIBLE side effects, especially when they bombard you with
a huge hit of them all at once.† The
physical ones Ė like hallucinations, shortness of breath, loss of balance,
fainting, insomnia Ė I can handle.† The
psychiatric ones Ė like uncontrollable rage and suicidal ideation Ė are tougher
to deal with.
Iíve never been
on a dose this high of any anticonvulsant and boy, Iím having a rough
time.† And itís going to continue to be
bad until I get used to it Ė I can expect another few days of this at least.
thoughts are relentless.† I know itís
the drugs talking but theyíre not telling me anything thatís not true and that
makes it so much harder to resist.†
ďThis is the best you can expect out of life.† Itís only going to get worse.†
Do you really want to spend another day like this?† This isnít life Ė this is just keeping the
animal alive.† Thereís no quality to
your life.† And it wonít get better.
Your life and your health are only going to deteriorate from here. Youíll never
work again:† nobody will ever hire you Ė
that career you love?† Itís gone, along
with everything you worked so hard for.Ē
seductive and so insidious.† These drugs
are EVIL.† The thoughts sneak up on you
and it all seems to make perfect sense; killing myself really does seem to be
an entirely reasonable solution.† Itís
actually pretty difficult to find a reason NOT to do it.† It would be such a relief.
Did I mention
the crying jags?† Lots of them and boy,
Then there are
the rages:† unlike any Iíve ever
experienced before, even on the Keppra.†
Itís so bad that Iím considering boarding the cats at the vet because
Iím so close to snapping.† I want to
kill them every time they come near me (Iím overfeeding them instead so theyíll
leave me alone).†† Iíve warned my family
to stay away from me until I call them.†
I am ENTIRELY capable of violence at the moment and my control over my
temper is shaky.† Hence my self-imposed
isolation until this all passes.
I donít dare go
out and I donít dare actually see anyone until the weekend just to be
safe.† I keep telling myself to ride it
out and I keep repeating ďitís only the drugs, itís only the drugsĒ over and
over like a mantra.
thereís a little voice saying ďIf you stop taking the drugs, then all of this
Now, Iím not going to do any of those
things:† Iím not going to kill myself or
anyone else and Iím not going to hurt the cats or stop taking my meds.† But I cannot stress sufficiently what a
struggle it is.
Sometime yesterday afternoon, the
neurology resident called me to check on me and advise that the other tests
were set up for next week.† I told him
of the distress I was in and his comment was ďAt that dose, I would expect you
to be experiencing those symptoms. It should pass in a few days, a week at the
most. If you get to the point where you feel youíre going to hurt yourself or
anyone else, come back to the hospital.Ē
Ya think?! †Would that be
before or after I go on my killing spree?
Now, is it just
me or does it seem a trifle irresponsible, maybe even criminally negligent, to
put someone on meds you KNOW are going to render them not only
profoundly suicidal but possibly dangerous to others and then pat them on the
head and send them home?† Donít you
think it might be a plan to add a huge dose of sedation to the mix?† Just until blood levels are established and
I get used to this?† Doesnít it seem
preferable to have me drooling and stupefied in some corner for a week rather
than freaking out and throwing dishes around my kitchen and screaming because I
couldnít get the coffee maker to work?
God, Iím angry
and this time I donít think itís just the drugs.† This seems like malpractice to me.†
Iíve got an edge
here:† Iím smart, Iíve been through this
before (though never to this degree) and intellectually, I understand whatís
happening to me.† I know itís just the
drugs.† It WILL pass.
make it one iota less terrifying.† It
only means that I am able Ė barely Ė to talk myself down off the ledge.
But maybe other
people arenít quite so lucky or experienced or insightful.† And what happens to them?†
We have so many
readers:† odds are Iím not the only one
out there on these meds:† all
anticonvulsants can cause these side effects and many other drugs will as
well.† They are designed to
fundamentally alter your brain chemistry and they will fuck with your brain and
thought patterns, at least until your body adjusts.† Yes, itís absolutely terrifying.†
Yes, these thoughts are next to impossible to resist.† But ITíS JUST THE DRUGS.†
YOU are still in
there somewhere.† Donít go off your
meds:† youíll seize.† And depending on the severity of your
seizures, that could have dire consequences.†
I know if I pay any attention to that little voice and stop taking these
awful meds, I WILL die.† Iíll seize, hit
my head and bleed out.
If you are one
of those people and you are experiencing these feelings, please go to your
doctor or the nearest hospital.†
Hopefully youíll get better care than I got.†
If you canít or
if care or support is unavailable and you find yourself at the mercy of these
side effects, call 911 or a suicide hotline if you get too overwhelmed to cope.
real -- itís a dirty trick being played on you
by the very pharmaceuticals that are keeping you alive.† This is between your brain and the drugs Ė
itís not reality.† It may feel like it Ė
oh, nothing may have ever felt more authentic before Ė but take a deep
It wonít last
forever, I promise.† Iíve still got at
least another 3 or 4 days of it ahead of me and thatís a chilling thought, but
I know itíll be better after that.
Hang on (without
the rope, please).
Till next time
(and there WILL be one, I promise).